Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

March 21, 2007Allegan County, Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 21, 2007, 8:08 PM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 8:08 PM EDT (00:08 UTC)
Expired
Mar 21, 2007, 8:23 PM EDT
In force
15 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 22 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 8:20 PM EDTTSTM WND DMG3 Wsw Caledonia, MITREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 220009
SVRGRR
MIC005-081-139-220045-
/O.NEW.KGRR.SV.W.0003.070322T0008Z-070322T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
808 PM EDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 845 PM EDT

* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF KENTWOOD...OR
  ABOUT 14 MILES NORTH OF ALLEGAN...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WYOMING AND KENTWOOD BY 815 PM EDT

DAMAGING WINDS AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK 
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4278 8587 4261 8578 4269 8556 4292 8557

$$
1 follow-up statement
000 
WWUS53 KGRR 220023
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 PM EDT WED MAR 21 2007

MIC005-081-139-220032-
/O.CAN.KGRR.SV.W.0003.000000T0000Z-070322T0045Z/
KENT MI-ALLEGAN MI-OTTAWA MI-
823 PM EDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA...ALLEGAN AND KENT
COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4278 8587 4261 8578 4269 8556 4292 8557

$$
OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:55 PM EDT, 22 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 9:55 PM EDT, 22 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT TUE MAR 20 2007

.UPDATED...
NO GRID OR FORECAST UPDATE NEEDED THIS EVENING. RADAR... SATELITE
AND SURFACE DATA ALL SHOW PROGRESSION OF WEATHER FOLLOWING AFTERNOON
FORECAST.

.PREVIOUS DISCUSSION FROM 342 PM...
CLEARLY IT IS GOING TO RAIN WEDNESDAY. THERE WILL BE TWO PERIOD OF
RAIN... FIRST WITH THE WARM FRONT DURING THE MID TO LATE MORNING
HOURS OF WEDNESDAY... THEN JUST AHEAD OF THE COLD FRONT AROUND
SUNRISE ON THURSDAY. RAPID CLEARLY WILL FOLLOW THAT THURSDAY
AFTERNOON AND ONCE AGAIN IT WILL BE CHILLY THURSDAY NIGHT. SO WHAT
ARE THE REAL ISSUES HERE.  MOSTLY THERE IS A QUESTION OF
THUNDERSTORM INTENSITY AND GIVEN THE ALREADY HIGH RIVER
LEVELS... WILL THERE BE ANY FLOOD ISSUES.

AS FOR THE MODELS... THEY ARE FOR THE MOST PART IN AGREEMENT BUT
THEY HAVE COME QUICKER AND STRONGER WITH THE PUSH OF COLD AIR BEHIND
THE FRONT RELATIVE TO THE 12Z RUNS ON MONDAY. A WAVE ON THE SOUTHERN
STREAM GETS PUSHED TO THE NORTHEAST AS A VERY STRONG PACIFIC SYSTEM
WHICH HAS COMES ON SHORE IS FORECAST TO BREAKS INTO TWO PARTS PUSHES
THE SYSTEM NOW OVER KS NORTHEAST TOWARD THE GREAT LAKES TO
WEDNESDAY. IT IS THAT KS SYSTEM THE BECOMES THE WARM ADVECTION SURGE
WITH A 35 TO 45 KNOT LOW LEVEL JET AIMED AT SOUTHWEST LOWER MICHIGAN
BY 12Z WEDNESDAY. THIS IS UNDER THE ENTRANCE REGION TO A 60 KNOT 300
MB JET CORE. GIVEN THE 1.2 INCHES OF PRECIPITABLE WATER IN THAT
MOIST LOW LEVEL INFLOW AND THAT THTE DECREASE WITH HEIGHT ABOVE 5000
FT TO ALMOST 20000 FT DURING THE DAYLIGHT HOURS OF WEDNESDAY THERE
IS LITTLE QUESTION...IT WILL RAIN WEDNESDAY OVER SOUTHWEST MICHIGAN.
IF IT STARTED QUICKLY ENOUGH...AS AROUND 12Z NEAR OR NORTH OF GRR
THERE JUST MAY BE SOME FREEZING RAIN. THE MIDNIGHT SHIFT WILL HAVE
TO WATCH THAT.

BEYOND THAT THERE IS THE ISSUE OF THE COLD FRONT THURSDAY MORNING.
IT HAS A 60 KNOT LOW LEVEL JET UNDER THE ENTRANCE REGION OF A 110
KNOT 300 MB JET. THE 850 LI INDEX FALLS TO -3C BY 12Z OVER SOUTHWEST
MICHIGAN.  DEEP LAYERED SHEAR NEAR THE FRONT IS AROUND 50 KNOTS.
THERE IS ONLY A VERY WEAK SURFACE BASED INVERSION NEAR THE FRONT...
SO IT WOULD NOT BE OUT OF THE QUESTION THERE COULD BE SEVERE
STORMS...WIND AND HAIL BOTH BEING ISSUES.

AS FOR THE FLOOD THREAT WITH THIS...AFTER TALKING WITH THE RFC IT
SEEMS MARGINAL. QPF AMOUNTS SHOULD NOT EXCEED AND INCH AND IT WOULD
NEED TO BE MORE LIKE 3 INCHES IN 6 HOURS FOR FLASH FLOODING. THE
MAIN STEM RIVERS...GIVEN AN INCH OF QPF MAY SEE A FEW LOCATIONS GET
CLOSE TO BANK FALL THOUGH. THIS IS SOMETHING WE WILL HAVE TO WATCH.

TONIGHT WE WILL START OUT WITH CLEAR SKIES AND A STEADY EAST
BECOMING SOUTHEAST WIND. BY 06Z THERE WILL BE NEARLY 40 KNOTS JUST
ABOVE THE BOUNDARY LAYER. EVEN AT THAT POINT SKIES WILL STILL BE
MOSTLY CLEAR. THIS WILL ALLOW FOR TEMPERATURES TO FALL BELOW
FREEZING IN MOST AREAS. HOWEVER AFTER THAT THERE WILL BE INCREASING
CLOUDS AS THE WARM ADVECTION CLOUDS HEAD THIS WAY. COMBINE
INCREASING CLOUDS AND 40 KNOT LOW LEVEL JET AND I HAVE TO BELIEVE
THE TEMPERATURES WILL START TO RISE AGAIN AFTER MIDNIGHT. THERE IS
SOME QUESTION AS TO HOW QUICKLY THE RAIN WILL BEING FROM THE WARM
ADVECTION PUSH HEADING OUR WAY. TO ACCOMMODATE THAT I HAVE PUT CHC
POP OVER THE SW CORNER OF THE CWA.

WEDNESDAY WE HAVE THE WARM ADVECTION PUSH OF SHOWERS AND SCATTERED
THUNDERSTORMS. THESE WILL DIMINISH TO MORE WIDELY SCATTERED SHOWERS
WEDNESDAY NIGHT TILL THE FRONTAL BAND OF CONVECTION CROSSES THE CWA
DURING THE MID MORNING HOURS. A GOOD TIME SINCE THERE WILL NOT BE A
CHANCE FOR THE SUN TO HEAT THE BOUNDARY LAYER AND INCREASE THE RISK
FOR SEVERE STORMS. THIS WILL BE FOLLOWED BY RAPID CLEARING THURSDAY
AFTERNOON. I SOME POP SOUTH IN THE AFTERNOON TO MATCH NEAR BY
OFFICES. SKIES WILL BE CLEAR THURSDAY NIGHT AND THAT WILL ALLOW
TEMPERATURES TO FALL TO NEAR FREEZING. AGAIN THE POP IN THE EXTREME
SOUTH IS TO MATCH NEAR BY OFFICES.

.LONG TERM...
WE MADE A FEW CHANGES TO THE EXTENDED FORECAST. AN ACTIVE WEATHER
PATTERN IS ANTICIPATED...ESPECIALLY BEGINNING SUNDAY. FRIDAY AND
SATURDAY LOOK DRY AT THIS POINT WITH A SFC HIGH IN PLACE. THE
FRONTAL BOUNDARY THAT MOVES THROUGH ON THURSDAY SHOULD MOVE SOUTH TO
THE OHIO RIVER SATURDAY BEFORE BEGINNING TO MOVE BACK NORTH. THE GFS
AND CANADIAN MODELS SHOW A WAVE MOVING ALONG THE FRONT SATURDAY.
WE/LL STICK WITH THE DRY FORECAST FOR NOW WITH THE THOUGHT THAT PCPN
ASSOCIATED WITH IT WILL REMAIN SOUTH OF THE STATE. WOULDN/T BE
SURPRISED TO SEE SOME MID/HIGH CLOUDS SNEAK INTO THE SOUTHERN CWA
SATURDAY. A NORTHEAST WIND WILL KEEP THINGS DRY THOUGH. THE GFS AND
CANADIAN DISAGREE ON TIMING OF THE WARM FRONT MOVING NORTH. THE GFS
IS QUICKER THAN THE CANADIAN AND THE ECMWF IN MOVING THE HIGH EAST
TO NEW YORK AND CONSEQUENTLY ALLOWING THE WARM FRONT TO MOVE NORTH.
GIVEN THAT THE SOURCE OF THE PUSH OF WARM AIR WILL COME FROM A
PLAINS LOW INDUCED BY A CUTOFF UPPER LOW...WHICH TEND TO MOVE MORE
SLOWLY...WE/LL SIDE WITH THE SLOWER ECMWF/CANADIAN MODELS. THAT
MEANS THE PCPN SHOULD BASICALLY HOLD OFF UNTIL LATE SUNDAY NIGHT
WITH A HIGHER PROBABILITY OF MONDAY. BY EARLY NEXT WEEK WE/LL SEE A
SCENARIO SIMILAR TO WHAT WE/LL SEE OVER THE NEXT FEW DAYS...MAINLY
THE CWA WILL BE IN THE WARM SECTOR AFTER THE WARM FRONT MOVES NORTH
AND SHRA/TSRA WILL BE IN THE FORECAST DUE TO INSTABILITY AND SHEAR
AHEAD OF A COLD FRONT. GIVEN THE ELEVATED INSTABILITY SEEN IN THE
MODELS MONDAY AND TUESDAY WE ADDED ISOLD TSRA TO THE GRIDS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS DUKE WDM
Hazardous weather outlook, Mar 21, 1:20 PM EDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
120 PM EDT WED MAR 21 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
120 PM EDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORM WILL CONTINUE THROUGH THE
AFTERNOON. THE AREA OF PRECIPITATION IS ASSOCIATED WITH A WARM
FRONT. AS WARM FRONT MOVES NORTH THROUGH SOUTHWEST LOWER MICHIGAN
LATER THIS AFTERNOON THE SHOWERS WILL DIMINISH AND BECOME MORE
WIDELY SCATTERED. MOST OF THE RAIN AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO BE NORTH OF LINE FROM HOLLAND TO LANSING THROUGH 6 PM.
AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MID
EVENING.

LATER THIS EVENING AND OVERNIGHT A AREA OF SHOWERS AND THUNDERSTORMS
FROM WISCONSIN WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AHEAD OF
STRONG COLD FRONT. A FEW THE THUNDERSTORMS OVERNIGHT COULD BE ON
THE STRONG SIDE WITH HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY END FROM NORTH TO SOUTH
ON THURSDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. A FEW STRONG
STORMS MAY PERSIST INTO THE MORNING HOURS OF THURSDAY. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH TOTAL RAINFALL FROM THE SYSTEM
APPROACHING THREE QUARTERS OF AN INCH IN SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-221015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
120 PM EDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WAVES WILL BUILD INTO THE 3 TO 5 FOOT RANGE TONIGHT WHICH WILL
POSE A HAZARD TO SMALLER CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE WDM

In the hours before

Special weather statement, Mar 21, 7:27 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 PM EDT WED MAR 21 2007

MIZ056-064-220015-
ALLEGAN-OTTAWA-
727 PM EDT WED MAR 21 2007

...SPECIAL WEATHER STATEMENT...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLAND...MOVING NORTHEAST AT 50 MPH.

UP TO DIME SIZE HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE ZEELAND AND HUDSONVILLE.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Mar 21, 7:47 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT WED MAR 21 2007

MIZ064-071-220015-
ALLEGAN-VAN BUREN-
747 PM EDT WED MAR 21 2007

...SPECIAL WEATHER STATEMENT...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
SAUGATUCK TO FENNVILLE TO 14 MILES SOUTHWEST OF FENNVILLE...MOVING
EAST AT 55 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ALLEGAN AND HOPKINS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:12 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren38 min
Mar 22, 10:32 AM EDTRiver Flood WatchGRRNewaygo24 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.